Florida, 2023

Hail and Damaging Winds in Florida, May 15 to 17, 2023

May 15 to 17, 2023 · NWS TAE · 9 events in 5 counties and zones

Scattered showers and thunderstorms developed across the area with a few reports of trees down across the Florida Big Bend and large hail in Jackson county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered showers and thunderstorms developed across the area with a few reports of trees down across the Florida Big Bend and large hail in Jackson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 15, 12:20 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 15, 12:20 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
120 PM EDT Mon May 15 2023

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 156 AM EDT Mon May 15 2023

A fairly active day is expected today as a weak frontal boundary
sags southward into the area with a tropical airmass in place and
weak steering flow. Scattered to numerous showers and thunderstorms
are expected to develop this afternoon, aided by the weak surface
boundary and other leftover mesoscale boundaries. Given the weak
steering flow and precipitable water values approaching 2 inches,
pockets of very heavy rainfall rates are expected which could lead
to localized flooding with the expected slow storm motions. Thus,
the WPC has a marginal risk of excessive rainfall in place across
the area. Heavy rain wording was included in the point and click
forecast today to account for this threat. Otherwise, highs today
are expected to warm into the upper 80s to lower 90s before
convection develops with overnight lows ranging from the mid 60s to
near 70. Convection is expected to gradually diminish after sunset.

&&

.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 156 AM EDT Mon May 15 2023

The very summerlike pattern we've been under the last few days
will continue into the middle of the week as the upper level ridge
weakens and is replaced by an upper level trough. Additionally,
we'll likely see slightly better low-level moisture through the
week as low-level flow becomes southwesterly. The best coverage on
Tuesday will be across southeast Alabama as a weakening surface
trough associated with a dying cold front drifts into the area.
While the highest chances will be across southeast Alabama, given
the approaching surface trough, storm coverage is still possible
across the seabreezes and into the Big Bend and southwest Georgia.

Similar conditions are anticipated Wednesday as the moist airmass
remains and the influence of the upper level trough enhances
afternoon storm coverage.

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 156 AM EDT Mon May 15 2023

The active pattern continues at least through Thursday as weak
upper level troughing remains in place. With plenty of moisture
to work with during the hottest part of the afternoon, widely
scattered showers and storms are expected again.

Looking towards the end of the weekend and into the weekend,
northwest flow aloft begins to take over which will possibly
decrease rain chances as drier mid-level moves into the region.
Temperatures will largely follow the rain chances with cooler
highs in the mid to upper 80s on the days with higher rain chances
and in the upper 80s to low 90s on the drier afternoons.

&&

.AVIATION...
(18Z TAFS)
Issued at 115 PM EDT Mon May 15 2023

Scattered to widespread showers are expected this afternoon and
evening before diminishing for the overnight hours. Low ceilings
and fog will be possible at most sites overnight, with the best
chances further west. Otherwise, VFR conditions are expected.

&&

.MARINE...
Issued at 1117 AM EDT Mon May 15 2023

Offshore buoys are reporting light winds and seas around 1 foot
with a wave period of up 7 seconds this morning. Winds will be
mostly light and variable through Tuesday with upper level
ridging in place. This will lead to mostly benign seas around 1
foot through Tuesday night. Upper level ridge weakens by Wednesday
and south/southwesterly flow will develop ahead a weakening cold
front. While the increase in southwesterly winds will lead to
higher winds and seas, conditions will likely remain below
cautionary levels. Only marine concerns will be showers/storms
that move off the mainland.

&&

.FIRE WEATHER...
Issued at 156 AM EDT Mon May 15 2023

A summer-like pattern will continue through the next few days with
warm temperatures and scattered to numerous afternoon showers and
thunderstorms. Fire weather concerns are expected to be minimal due
to an abundance of moisture.

&&

.HYDROLOGY...
Issued at 156 AM EDT Mon May 15 2023

A wet pattern continues through the next few days as an active
summer-like persists. While widespread rainfall amounts will
likely not bring flooding, the main flooding risks will revolve
around slow moving storms, and where storms train. With high
preciptable waters the next few days, localized areas could
quickly receive 2 to 4 inches of rain in less than an hour if they
are under one of these slow moving or training storms.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   69  87  71  88 /  30  50  10  60
Panama City   71  84  73  85 /  20  30  20  40
Dothan        69  87  68  85 /  50  60  20  70
Albany        68  87  69  87 /  50  50  10  70
Valdosta      66  87  68  87 /  40  40  10  70
Cross City    66  87  69  87 /  30  30  10  40
Apalachicola  72  82  73  82 /  10  20  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Dobbs
LONG TERM....Dobbs
AVIATION...Merrifield
MARINE...Dobbs
FIRE WEATHER...DVD
HYDROLOGY...Dobbs

In the hours before

Special weather statement, May 15, 1:38 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
238 PM EDT Mon May 15 2023

FLZ015-026-151915-
Inland Franklin FL-Liberty FL-
238 PM EDT Mon May 15 2023

...A strong thunderstorm will impact portions of south central
Liberty and north central Franklin Counties through 315 PM EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Carrabelle. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Twin Pole, Sumatra and Owens Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2987 8495 3005 8505 3013 8486 2996 8473
TIME...MOT...LOC 1838Z 226DEG 2KT 3001 8488

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

73-YOUNG
Special weather statement, May 15, 1:39 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
239 PM EDT Mon May 15 2023

FLZ034-134-151915-
Coastal Dixie FL-Inland Dixie FL-
239 PM EDT Mon May 15 2023

...A strong thunderstorm will impact portions of northwestern Dixie
County through 315 PM EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cross City, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cross City, Shamrock, Hines, Jonesboro, Cross City Airport and Jena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2951 8332 2957 8337 2967 8339 2967 8337
      2969 8335 2970 8335 2973 8332 2978 8321
      2970 8308 2964 8307
TIME...MOT...LOC 1839Z 224DEG 21KT 2964 8322

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

99-OLIVER
Special weather statement, May 15, 1:45 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
245 PM EDT Mon May 15 2023

FLZ014-015-114-151915-
Inland Franklin FL-Inland Gulf FL-Coastal Gulf FL-
245 PM EDT Mon May 15 2023

...A strong thunderstorm will impact portions of southeastern Gulf
and northwestern Franklin Counties through 315 PM EDT/215 PM CDT/...

At 245 PM EDT/145 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northwest of Apalachicola, moving northeast at
25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Howard Creek, Willis Landing, Buck Siding, Fort Gadsden and White
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2977 8516 2990 8524 2997 8515 3001 8506
      3000 8505 2999 8505 2999 8503 2997 8502
      2999 8502 2987 8495
TIME...MOT...LOC 1845Z 239DEG 20KT 2988 8510

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

99-OLIVER
Special weather statement, May 15, 1:48 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
248 PM EDT Mon May 15 2023

FLZ019-028-151930-
Inland Taylor FL-Madison FL-
248 PM EDT Mon May 15 2023

...A strong thunderstorm will impact portions of north central Taylor
and southwestern Madison Counties through 330 PM EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Perry, moving southwest at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Iddo, Eridu, Ebb, Sirmans and Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3018 8369 3028 8384 3030 8382 3031 8382
      3032 8381 3032 8379 3033 8379 3035 8380
      3040 8371 3034 8358
TIME...MOT...LOC 1848Z 040DEG 5KT 3033 8371

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

73-YOUNG
Special weather statement, May 15, 2:03 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
303 PM EDT Mon May 15 2023

FLZ016-017-151945-
Gadsden FL-Leon FL-
303 PM EDT Mon May 15 2023

...A strong thunderstorm will impact portions of southeastern Gadsden
and central Leon Counties through 345 PM EDT...

At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tallahassee, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tallahassee, Woodville, Florida State University, Tallahassee
Community College, Florida A and M, Midway, Doak Campbell Stadium,
Lake Bradford, Gaither Community Center, Tallahassee Memorial Hosp,
Walker Ford Community Center, South City, Eight Mile Pond, Griffin
Heights, Tallahassee Regional A/P, Governors Square Mall, Midtown,
Apalachee Ridge Estates, Levy Park and Indian Head Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3059 8443 3055 8419 3031 8419 3033 8451
TIME...MOT...LOC 1903Z 010DEG 11KT 3050 8432

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

73-YOUNG
Special weather statement, May 15, 2:05 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
305 PM EDT Mon May 15 2023

GAZ157-151930-
Grady GA-
305 PM EDT Mon May 15 2023

...A strong thunderstorm will impact portions of southeastern Grady
County through 330 PM EDT...

At 305 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cairo. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cairo, Grady Co A/p, Princes Still and Pine Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3092 8408 3074 8409 3074 8424 3081 8431
      3095 8422
TIME...MOT...LOC 1905Z 125DEG 3KT 3087 8417

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

73-YOUNG

The radar

The Tallahassee radar (KTLH), 11 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Leon

When
May 15, 2:15 PM EST
Where
Leon County, 0.91 mi NE of Winthrop Park
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.470, -84.250

A tree was blown down along Centerville Road.

Thunderstorm Wind, Leon

When
May 15, 2:41 PM EST
Where
Leon County, 1.38 mi WSW of Southwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.380, -84.230

A tree was blown down along Tram Road.

Hail, Jackson

When
May 15, 3:25 PM CST
Where
Jackson County, 2.75 mi ENE of Round Lake
Measured
1.75 in hail
Reported by
Social Media
Coordinates
30.670, -85.340

Hail around golf ball size was reported on social media near Alford.

Thunderstorm Wind, Jackson

When
May 15, 3:26 PM CST
Where
Jackson County, Alford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
30.690, -85.390

A power line and tree were blown down across the road on Tennessee Street in Alford.

Thunderstorm Wind, Gadsden

When
May 17, 11:32 AM EST
Where
Gadsden County, 0.91 mi NW of Quincy
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.590, -84.580

Power lines were blown down in the Quincy area.

Thunderstorm Wind, Wakulla

When
May 17, 11:36 AM EST
Where
Wakulla County, 0.6 mi W of Crawfordville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.170, -84.380

A tree was blown down on Harvey Mill Road at Mill Hollow Drive.

Thunderstorm Wind, Wakulla

When
May 17, 11:36 AM EST
Where
Wakulla County, 1.19 mi W of Crawfordville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.170, -84.390

A tree was blown down onto Fulton Harvey Road.

Thunderstorm Wind, Wakulla

When
May 17, 11:37 AM EST
Where
Wakulla County, 0.69 mi N of Crawfordville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.180, -84.370

A tree was blown down onto Martin Luther King Blvd.

Thunderstorm Wind, Madison

When
May 17, 12:49 PM EST
Where
Madison County, 4.52 mi SE of Greenville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.430, -83.570

The Florida Highway Patrol reported trees down on I-10 at Mile Marker 246, blocking the eastbound travel lanes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092830, 1092831, 1092832, 1092833, 1092834, 1092835, 1092836, 1092838, 1092839.